Hypoglycemia

Home/First Aid/Hypoglycemia

Hypoglycemia

One of the commonest complication of Type1 Diabetes is a state of low blood glucose called Hypoglycemia. The following may lead to Hypoglycemia

  • Skipping Meals after taking an Insulin injection.
  • Delay in taking meals after taking the Insulin injection.
  • Exercising without planning or more than planned.
  • Taking a larger dose of Insulin than prescribed.
  • Taking an Insulin injection in the muscles.
  • Taking a hot bath soon after taking an Insulin injection.
  • Taking an injection in the limb to be used in exercise (as when a right handed person takes an injection in the right arm before playing a sport like badminton).
  • Symptoms of Hypoglycemia start appearing when the blood glucose level drop below 70mg/dl.

Symptoms

  • Weakness
  • Fatigue
  • Nervousness
  • Irritability
  • Headache
  • Hunger
  • Sweating
  • Blurred vision
  • Palpitation
  • Confusion
  • Loss of consciousness

First Aid

Step 1: Provide an instant source of glucose like

  • Fruit juice-1/2 glass.
  • Sugar or honey.
  • Hard Candy.
  • Glucose Tablets. (Give 2-4 tablets)
  • Soft drink (Avoid the low calorie drinks).
  • A scoop of ice cream
  • Milk with sugar.

This should correct the problem in 10 min.

Step 2: Follow it up with a food item like

Biscuits or Sandwich-with cheese/butter/peanut butter or a glass of milk or a fruit which can maintain blood glucose level for a longer period.

Step 3: If still not manageable, consult your doctor.